Florida, 2005

Storm Surge in Florida, June 10, 2005

June 10, 2005 · NWS EYW · 1 event in 1 county or zone

1 storm surge/tide, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Jun 10, 8:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 8:35 AM EST, 2 hours 25 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
935 AM EDT FRI JUN 10 2005

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
THE NEARSHORE AND OFFSHORE WATERS NORTH AND WEST OF THE LOWER
KEYS...OVER THE UPPER KEYS...AND OVER THE NEARSHORE AND OFFSHORE
WATERS SOUTHEAST OF THE UPPER KEYS. KBYX DETECTS SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF THE FORECAST AREA.
SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER THE UPPER AND
MIDDLE KEYS ARE EAST TO SOUTHEAST NEAR 20 MPH...WITH GUSTS NEAR 25
MPH. WINDS OVER THE LOWER KEYS ARE SOUTHEAST AT 25 TO 30 MPH...WITH
GUSTS NEAR 35 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST TO SOUTHEAST
NEAR 25 KNOTS...WITH GUSTS NEAR 35 KNOTS. TEMPERATURES ARE NEAR 80
DEGREES. ONLY ABOUT FOUR DEGREES OF WARMING IS EXPECTED TODAY DUE TO
A GOOD DEAL OF CLOUD COVER.

.SHORT TERM (TODAY)...
AT 800 AM...THE CENTER OF TROPICAL STORM ARLENE WAS LOCATED ABOUT 50
MILES NORTH OF THE WESTERN TIP OF CUBA. ARLENE IS MOVING NORTH TO
NORTHWEST NEAR 10 MPH. THIS GENERAL MOTION IS EXPECTED TO CONTINUE
WITH AN INCREASE IN FORWARD SPEED DURING THE NEXT 24 HOURS. ARLENE
WILL BE MOVING ACROSS THE SOUTHEASTERN GULF OF MEXICO TODAY. WEATHER
CONDITIONS WILL BEGIN TO IMPROVE THIS AFTERNOON AS ARLENE BEGINS TO
MOVE AWAY FROM THE SERVICE AREA. FOR NOW...THE ZONE FORECASTS FOR
THE FLORIDA KEYS HANDLES THIS SITUATION WELL...BUT THE ZONE
FORECASTS FOR THE FLORIDA KEYS MAY NEED TO BE UPDATED THIS AFTERNOON
TO DECREASE RAIN CHANCES.

&&

.MARINE...
MULTIPLE SHIP REPORTS THIS MORNING HAVE INDICATED EAST TO SOUTHEAST
WINDS OF 25 TO 35 KNOTS. WIND WAVES HAVE BEEN REPORTED AS LOW AS 5
FEET OVER THE OFFSHORE WATERS SOUTH OF BIG PINE KEY TO AS HIGH AS 13
FEET OVER THE OFFSHORE WATERS SOUTH OF THE DRY TORTUGAS. NEEDLESS TO
SAY...IT IS EXTREMELY ROUGH OUT THERE. THERE IS A SMALL CRAFT
ADVISORY IN EFFECT FOR ALL KEYS WATERS. A TROPICAL STORM WARNING IS
IN EFFECT FOR THE DRY TORTUGAS.

&&

.AVIATION...
FOR KEYW & KMTH TERMINALS AND ALSO THE KMIA-KEYW FLIGHT ROUTE...MVFR
CONDITIONS WILL PREVAIL AS THE CENTER OF TROPICAL STORM ARLENE MOVES
TO THE WEST OF KEY WEST LATER TODAY. THE KEYS TERMINALS WILL BE
VULNERABLE TO RAIN AND SQUALLS THROUGH TONIGHT...WHILE MAINLAND
SOUTH FLORIDA WILL BE AFFECTED BY SQUALLS WITHIN RAINBANDS AS WELL.
AS A RESULT...MVFR CEILINGS AND VISIBILITIES WILL LOWER TO IFR
CONDITIONS DURING HEAVY RAIN PERIODS. SURFACE WINDS FROM THE ESE
20-30 KT SUSTAINED...WILL GUST 35 TO 40 KT IN SQUALLS.

CHECK THE LATEST CONVECTIVE SIGMETS/AIRMETS FOR IFR CONDITIONS AND
TURBULENCE...WHICH ARE EXPECTED TO INCLUDE KEYS AREA TERMINALS AND
THE KMIA-KEYW FLIGHT ROUTE THROUGH THE DAY.

&&

.EYW WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR ALL KEYS
 WATERS...GMZ031-032-033-052-053-054-072-073-074-075.
 TROPICAL STORM WARNING...GMZ075.

&&

PUBLIC/MARINE/DIGITAL..............BS
AVIATION/NOWCASTS/WARNINGS.........DAF
UPPER AIR/DATA ACQUISITION.........MP
HLS/TROPICAL WEATHER COORDINATOR...AD
Hazardous weather outlook, Jun 10, 5:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 10 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-101000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...TROPICAL STORM WARNING IS IN EFFECT FOR THE DRY TORTUGAS...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL OTHER WATERS...

TROPICAL STORM ARLENE WILL MOVE TOWARDS THE NORTH NORTHWEST INTO THE
EASTERN GULF OF MEXICO. WINDS ACROSS ISLAND LOCATIONS WILL BE NEAR
20 MPH AND GUSTY. MARINE LOCATIONS CAN EXPECT 20 TO 25 KNOTS...WITH
GUSTS IN EXCESS OF 35 KNOTS IN SQUALLS. HIGHER WINDS CAN BE EXPECTED
AT THE DRY TORTUGAS AND SURROUNDING WATERS. DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL AMOUNTS WILL
WILL ACCOMPANY THE STRONGER ACTIVITY. IN ADDITION...THERE WILL BE A
SLIGHT RISK OF A TORNADO OR WATERSPOUT.

WINDS WILL GRADUALLY DECREASE LATE TODAY AND TONIGHT AS TROPICAL
STORM MOVES AWAY FROM THE KEYS. COVERAGE OF THUNDERSTORMS WILL ALSO
DECREASE LATE TONIGHT AS THE CONVECTIVE BAND ASSOCIATED WITH ARLENE
MOVES NORTHWARD OUT OF THE KEYS AND SURROUNDING WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TROPICAL STORM ARLENE WILL MAKE LANDFALL ALONG THE MISSISSIPPI GULF
COAST ON SATURDAY. THE STORM AND ASSOCIATED WEATHER WILL BE
SUFFICIENTLY FAR FROM THE KEYS BY SATURDAY. WINDS ARE EXPECTED TO
DECREASE BELOW BELOW CAUTIONARY LEVELS. ONLY ISOLATED THUNDERSTORMS
WILL BE EXPECTED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SD

In the hours before

Special weather statement, Jun 10, 5:00 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 10 2005

FLZ076>078-101200-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
600 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN TO IMPACT THE FLORIDA KEYS THROUGH TODAY...

THROUGH 800 AM...SHOWERS MOVING RAPIDLY NORTHWEST OFF THE ATLANTIC
AND FLORIDA STRAITS...WILL BRING BRIEF DOWNPOURS OF HEAVY RAIN...AND
GUSTY WINDS OF 40 MPH OR MORE...TO FLORIDA KEYS ISLAND LOCATIONS.

SIMILAR WEATHER CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE DAY.
IN ADDITION...A FEW LIGHTNING STRIKES ARE POSSIBLE NEAR THE HEAVIER
SHOWERS.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.
Special weather statement, Jun 10, 6:45 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
745 AM EDT FRI JUN 10 2005

FLZ076>078-101600-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
745 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN TO IMPACT THE FLORIDA KEYS THROUGH TODAY...

THROUGH NOON...SHOWERS MOVING RAPIDLY NORTHWEST OFF THE ATLANTIC AND
FLORIDA STRAITS...WILL BRING BRIEF DOWNPOURS OF HEAVY RAIN...AND
GUSTY WINDS OF 40 TO 50 MPH...TO FLORIDA KEYS ISLAND LOCATIONS.

SIMILAR WEATHER CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE
AFTERNOON.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.
Local storm report, Jun 10, 7:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
837 AM EDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     NON-TSTM WND GST 10 SW KEY WEST          24.46N 81.88W
06/10/2005  41 MPH           GMZ075             FL   C-MAN STATION

            36 KT GUST AT SAND KEY C-MAN

0403 AM     NON-TSTM WND GST 8 SSE KEY LARGO         25.01N 80.38W
06/10/2005  43 MPH           GMZ052             FL   C-MAN STATION

            37 KT GUST AT MOLASSES REEF C-MAN

0445 AM     NON-TSTM WND GST 4 NNE CONCH KEY         24.84N 80.86W
06/10/2005  41 MPH           GMZ031             FL   C-MAN STATION

            36 KT GUST AT LONG KEY C-MAN

0503 AM     NON-TSTM WND GST 8 SSE KEY LARGO         25.01N 80.38W
06/10/2005  39 MPH           GMZ052             FL   C-MAN STATION

            34 KT GUST AT MOLASSES REEF C-MAN

0557 AM     NON-TSTM WND GST 10 SW KEY WEST          24.46N 81.88W
06/10/2005  39 MPH           GMZ075             FL   C-MAN STATION

            34 KT GUST AT SAND KEY C-MAN

0659 AM     NON-TSTM WND GST 10 SW KEY WEST          24.46N 81.88W
06/10/2005  39 MPH           GMZ075             FL   C-MAN STATION

            34 KT GUST AT SAND KEY C-MAN

0702 AM     NON-TSTM WND GST 8 SSE KEY LARGO         25.01N 80.38W
06/10/2005  43 MPH           GMZ052             FL   C-MAN STATION

            37 KT GUST AT MOLASSES REEF C-MAN

0725 AM     NON-TSTM WND GST KEY WEST                24.55N 81.76W
06/10/2005  41 MPH           LOWER KEYS IN MONR FL   ASOS

            36 KT GUST AT KEY WEST INTERNATIONAL AIRPORT

0740 AM     NON-TSTM WND GST 6 SSW MARATHON          24.63N 81.11W
06/10/2005  41 MPH           GMZ053             FL   C-MAN STATION

            36 KT GUST AT SOMBRERO KEY C-MAN

0750 AM     NON-TSTM WND GST 10 SW KEY WEST          24.46N 81.88W
06/10/2005  41 MPH           GMZ075             FL   C-MAN STATION

            36 KT GUST AT SAND KEY C-MAN

&&

MPARKE/CBROCK
Special weather statement, Jun 10, 10:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1131 AM EDT FRI JUN 10 2005

FLZ076>078-101900-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1131 AM EDT FRI JUN 10 2005

...OCCASIONAL SQUALLS ACCOMPANIED BY STRONG GUSTY WINDS AND
DOWNPOURS OF RAIN ACROSS THE FLORIDA KEYS THIS AFTERNOON...

TROPICAL STORM ARLENE IS PRESENTLY STRENGTHENING IN THE SOUTHEAST
GULF OF MEXICO TO THE WEST OF THE FLORIDA KEYS. AS A RESULT...
ADDITIONAL SHOWERS AND SQUALLS WILL DEVELOP WITHIN RAINBANDS AND MOVE
ACROSS A GOOD PORTION OF THE ENTIRE KEYS ISLAND CHAIN DURING THIS
AFTERNOON.

THROUGH 300 PM...SHOWERS WILL MOVE RAPIDLY NORTHWEST OFF THE
ATLANTIC AND FLORIDA STRAITS...AND BRING BRIEF DOWNPOURS OF HEAVY
RAIN ACCOMPANIED BY VISIBILITY LESS THAN 1 MILE AND GUSTY WINDS OF
40 TO 50 MPH...TO FLORIDA KEYS ISLAND LOCATIONS.

MOTORISTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. BE
ESPECIALLY CAUTIOUS WHEN CROSSING BRIDGES...AS WINDS WILL BE HIGHER
ALONG THE ELEVATED EXPOSED BRIDGE SPANS. THE STRONGER SQUALLS WILL
REDUCE VISIBILITY TO BELOW ONE MILE AND GENERATE MODERATE STREET
FLOODING.

PLEASE ALLOW EXTRA TIME AND BRAKING DISTANCE...AND REMEMBER...DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY TUNED TO LATER STATEMENTS AND OR WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.

FUTTERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Monroe/Lower Keys

When
June 10, 11:00 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical Storm Arlene. Maximum storm surge recorded at 0.50 feet above normal high tide, or 1.35 feet above mean sea level, at Key West Harbor. Estimated storm surge on Atlantic shore of Key West was approximately 1.25 feet above normal, or just over 2 feet above mean sea level. Wave action caused one lane of South Roosevelt Boulevard to be blocked in Key West, and there was minor ponding of water on the southernmost blocks of Simonton and Duval Streets. No road closures reported.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459351.